Sept 1961

Thrombocytopenia Due to Stibophen

Author Affiliations


From the Department of Medicine, Division of Cardiology, The Jefferson Medical College.; Southeastern Pennsylvania Heart Association Fellow in Cardiology (Dr. Kahn). Resident in Internal Medicine, U.S. Naval Hospital; formerly Resident in Hematology, Cardeza Foundation, Department of Medicine, The Jefferson Medical College (Dr. Brod).

Arch Intern Med. 1961;108(3):496-501. doi:10.1001/archinte.1961.03620090168018

Stibophen (Fuadin),* an organic trivalent antimony compound, has been used for many years in the treatment of schistosomiasis. Many side-effects have been reported, but their occurrence has been infrequent. The more common side-effects have been nausea, anorexia, vomiting, dizziness, joint pains, electrocardiographic changes, eosinophilia, and mild upper abdominal pain. The less frequent side-effects have been fever, maculopapular rash, bradycardia, hypotension, hepatic and renal insufficiency, bone marrow depression, retinitis, and neuritis.1-4

That stibophen may induce thrombocytopenic purpura has been suggested by 4 case reports.1,5,6 In 3 of these cases, stibophen was suspected because it was being used at the time that thrombocytopenia occurred, but the conclusion was not substantiated by either a challenge dose or in vitro studies. The fourth case5 is the only reported instance noted in which stibophen was demonstrated to be the etiologic agent. Thrombocytopenic purpura was produced in a normal person by administering stibophen

First Page Preview View Large
First page PDF preview
First page PDF preview